Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Albany, NY

July 1, 2004Albany County, Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this flash flood warning at Jul 1, 2004, 3:43 PM EDT for Albany County, Rensselaer County, Saratoga County, New York. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2004, 3:43 PM EDT (19:43 UTC)
Expired
Jul 1, 2004, 4:45 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 50 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:08 PM EDTFLASH FLOODSpeigletown, NYLOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT DURATION
Jul 1, 4:08 PM EDTFLASH FLOODSpeigletown, NYLOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT DURATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 011947
FFWALY
NYC001-083-091-012045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF...COHOES
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK THIS INCLUDES THE CITY  
  OF TROY
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF...WATERFORD

* UNTIL 445 PM EDT

* AT 341 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM NEAR COHOES...MOVING EAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  6 MILES NORTH OF WYANTSKILL AND 6 MILES NORTH OF WYNANTSKILL BY 350
  PM EDT
  OVER CENTER BRUNSWICK BY 400 PM EDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4329 7382 4326 7384 4322 7377 4328 7373
      4326 7367 4330 7361 4306 7359 4288 7368
      4287 7349 4265 7353 4268 7371 4246 7380
      4241 7425 4273 7416 4278 7381 4290 7391
      4296 7409 4336 7416 4340 7389

$$

SND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 12:45 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 12:45 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT THU JUL 1 2004

.DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF
THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME.

.AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED
IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS
INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS
COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A
WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS
EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY
REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG
AND HAZE.

.HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE
PREVIOUS AFD.

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z.
VT...NONE.
MA...NONE.
CT...NONE.

**********PREVIOUS FORECAST DISCUSSION*******************

.SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM
FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL
SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND
MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE
TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE
FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM
MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON
MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE
SUNDAY AND MONDAY.
&&

.SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY
SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY
10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO
STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR
EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z
AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN
OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ
VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO
ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO
LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS
ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH
FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA
SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO
WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND
BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF
FA WITH MNY AREAS ABV 80.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON
SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN
AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE
SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF
JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS
TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH
WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A
FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED
LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5.
&&

.AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE
AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES
DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON
LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT
MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS
REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE
GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE
AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION
WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A
LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA
LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY
WHICH WILL BE SLOW TO PRESS TO THE SOUTH.
&&

.HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES
APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM
TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS
SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE
QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE
RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL.  THE LATEST GFS RUN BRINGS
THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE
VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF
CONFIDENCE THIS FAR OUT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE.
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 1, 4:33 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 AM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND
THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS
AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS
EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:50 PM EDTSevere Thunderstorm WarningALYRensselaer55 min
Jul 1, 3:52 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer53 min
Jul 1, 5:23 PM EDTSevere Thunderstorm WarningALYHamilton52 min
Jul 1, 7:53 PM EDTSevere Thunderstorm WarningALYHerkimer37 min
Jul 1, 7:54 PM EDTSevere Thunderstorm WarningALYWashington36 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.